Thunderstorm Wind, Mitchell
- When
- September 5, 5:24 PM CST to 5:29 PM CST
- Where
- Mitchell County, Westbrook
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.350, -101.020
Scattered strong to severe thunderstorms developed across portions of the region with a localized microburst observed near Westbrook, Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Scattered strong to severe thunderstorms developed across portions of the region with a localized microburst observed near Westbrook, Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 5, 4:53 PM CST, 31 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
553 PM CDT Tue Sep 5 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 149 PM CDT Tue Sep 5 2023
A very abnormally warm September day is underway as we've already
reached 100 degrees at Midland Int'l. This marks the 53rd day of
100+ degrees, meaning 2023 now stands alone for the 2nd most days
over 100 on record. We've already reached 102 degrees and we're on
pace to challenge the daily record of 104. The low level thermal
ridge supplying 31-33C temperatures today slides westward a bit for
tomorrow. High temperatures on Wednesday should still reach the
triple digits for most but will be a degree or so cooler than today.
Surface observations pin a surface low pressure currently set up
across the north-central Permian Basin with a trough/weak dryline
extending southward through Pecos County. As this trough/dryline
continues to push eastward into this afternoon, isolated high based
storms look to develop across the far eastern Permian Basin as well
as the higher terrain of the Davis Mountains. As with yesterday's
storms, precipitation reaching the ground will be hard to come by
with an inverted-V thermal profile and virga (possible virga-bombs
and locally gusty winds) is the main impact from storms today.
On the heels of the upper trough lifting through the Midwest and
Great Lakes, a weak cold front is pushing through the Texas
Panhandle this afternoon. Diurnal heating today will likely hold up
the front near Lubbock but this feature may continue to push
southward some overnight tonight. Diurnal heating will once again
wash out any thermal gradient along the front, but high-resolution
guidance is hinting at this remnant boundary being a focal point for
some very isolated storms across portions of the Permian Basin. The
NBM is not yet picking up on this and have added in isolated storm
chances across the Basin, but there remains plenty of uncertainty
across the ensemble of high resolution models on where any storms
will be. Either way, impacts from any storms will be fairly low,
primarily some gusty winds and perhaps some rainfall for the lucky
few found directly under one that develops.
-Munyan
&&
.LONG TERM...
(Thursday through Monday)
Issued at 149 PM CDT Tue Sep 5 2023
Upper ridge on Thursday will be centered over SE NM/W TX and cover
most of the country west of the Mississippi River. A trough reaches
the OR/WA shore Thursday and rolls over the top of the ridge Friday.
The ridge will slowly slide west Saturday and Sunday with the center
moving over Baja Monday as a trough swings down across the Northern
Plains.
Temperatures will remain hot with widespread highs in the 100s
Thursday through Saturday as string of 100 degree days at MAF
continues to climb. Readings drop a couple of degrees Sunday and
Monday before a cold front arrives Tuesday dropping temps into the
80s. Lows in the 60s and 70s.
Drt through Friday. Slight chance of showers and storms skirting
the NE counties over the weekend with chance pops spreading across
the Permian Basin early next week.
&&
.AVIATION...
(00Z TAFS)
Issued at 550 PM CDT Tue Sep 5 2023
VFR conditions will prevail next 24 hours. A weak front will ooze
into the area overnight, veering surface winds around to the
northeast, then back to return flow Wednesday. Winds will remain
fairly light, however. Forecast soundings develop a lo-based cu
field late morning eastern terminals, but chances of convection
look nil attm.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 101 75 102 / 20 10 10 0
Carlsbad 68 101 70 102 / 0 0 0 0
Dryden 75 101 74 100 / 0 0 0 0
Fort Stockton 74 102 73 100 / 0 10 0 0
Guadalupe Pass 68 94 68 93 / 0 0 0 0
Hobbs 69 99 71 99 / 0 0 0 0
Marfa 64 96 62 96 / 0 10 0 0
Midland Intl Airport 75 101 75 100 / 10 10 10 0
Odessa 76 101 76 100 / 10 10 0 0
Wink 74 103 74 103 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Andrews-Borden-
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
Ector-Glasscock-Howard-Lower Brewster County-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Upton-Winkler.
NM...None.
&&
SHORT TERM...16
LONG TERM....72
AVIATION...44Hazardous Weather Outlook National Weather Service Midland/Odessa TX 130 PM CDT Tue Sep 5 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-061830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 130 PM CDT Tue Sep 5 2023 /1230 PM MDT Tue Sep 5 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Heat Advisory remains in effect this afternoon and early evening for most of the Permian Basin, the Stockton Plateau, the Davis and Chinati Mountains, Marfa Plateau, and Brewster County. Isolated thunderstorms are possible this afternoon and early evening mainly for the eastern Permian Basin, Stockton Plateau, and Davis Mountains. The strongest storms could produce localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot temperatures will continue through the end of the week with additional Heat Advisories possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT Tue Sep 5 2023
TXZ062-063-069-070-052345-
Midland TX-Reagan TX-Glasscock TX-Upton TX-
554 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GLASSCOCK...
SOUTHEASTERN MIDLAND...NORTHWESTERN REAGAN AND NORTHEASTERN UPTON
COUNTIES THROUGH 645 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Garden City, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated. The Saint Lawrence Mesonet reported a 40
mph wind gust.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stiles, Midkiff, and Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3169 10195 3182 10178 3179 10133 3136 10159
TIME...MOT...LOC 2253Z 331DEG 9KT 3164 10164
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
88Special Weather Statement
National Weather Service Midland/Odessa TX
555 PM CDT Tue Sep 5 2023
TXZ052-053-063-052330-
Mitchell TX-Glasscock TX-Howard TX-
555 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GLASSCOCK...WEST
CENTRAL MITCHELL AND SOUTHEASTERN HOWARD COUNTIES THROUGH 630 PM
CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sand Springs, or near Big Spring, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Big Spring Country Club,
Big Spring McMahon-Wrinkle Airpark, and Elbow.
This includes Interstate 20 between mile markers 177 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3209 10121 3209 10126 3201 10127 3216 10156
3234 10146 3232 10112
TIME...MOT...LOC 2255Z 287DEG 7KT 3223 10138
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
88The Midland/Odessa radar (KMAF), 119 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132080.